Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 22, 2020, 1:55 PM CDT for Anderson County, Freestone County, Leon County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2020, 1:55 PM CDT (18:55 UTC)
- Expired
- Apr 22, 2020, 3:01 PM CDT
- In force
- 66 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 65.0 mph
Counties Anderson County, TX, Freestone County, TX, Leon County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 168 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:51 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 22, 12:51 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 1251 PM CDT Wed Apr 22 2020 .SHORT TERM... /NEW/ /Through Thursday/ /Overview/ Confidence continues to increase in the likelihood of severe weather this afternoon and evening. All modes of severe weather including tornadoes (some strong), large hail, and damaging winds will all be possible. The greatest threat for severe weather will exist near and east of a line from Gainesville to Arlington to Cameron. The greatest tornado threat will exist from Sherman to Terrell to Palestine, and points eastward. The highest thunderstorm chances can be expected at... - Dallas/Fort Worth Area: 3 pm thru 9 pm. - Sherman/Denison: 3 pm thru 9 pm. - Waco/Killeen/Temple: 6 pm thru 9 pm. - East Texas: 6 pm thru midnight. - West of I-35: now thru 3 pm. Morning surface analysis shows a 1001 mb surface low over southwestern Oklahoma, with a dryline extending to the south across the Big Country and Edwards Plateau. A cold front lies to the west of this dryline across the Permian Basin and Trans-Pecos region. A warm front extends from the surface low across southern Oklahoma. The warm sector east of the dryline and south of the warm front is characterized by dewpoints in the upper 60s to near 70. Aloft, a potent upper-level shortwave trough can be seen on water vapor satellite over the High Plains of Oklahoma and the Texas Panhandle. /Central Texas this afternoon/ Strong ascent ahead of the aforementioned shortwave trough combined with increasing warm air advection has led to the development of showers and thunderstorms across parts of Central Texas. Steep lapse rates in excess of 7 C/km above rich boundary layer dewpoints have led to large CAPE values of over 2,000 J/kg across Central Texas. Mesoanalysis also suggests some CINH still exists in this region, and thunderstorms are likely rooted above the boundary layer. For this reason, the primary severe weather threat in Central Texas over the next few hours is expected to be large hail. Still, thunderstorms may become more surface-based later this afternoon as they track southeast. Because of exceptional low-level wind shear, if any thunderstorms do manage to become surface-based, a tornado threat will certainly exist. A Tornado Watch was issued for this portion of our CWA about an hour ago to cover this potential threat. It is possible however that these storms do not become tornadic until they have exited our CWA to the east and southeast. /North and East Texas late afternoon and evening/ Later this afternoon, our attention will turn to the dryline. Successive runs of the HRRR have continued to slow the dryline, with it now forecast to reach the west side of the Metroplex around 21Z (4 p.m.), and not clearing the east side until after 00Z (7 p.m.). For this reason, the severe threat has increased for eastern portions of the Metroplex. It is still believed that the greatest threat will be just east of the Metroplex and into East Texas, but we absolutely cannot rule out areas as far west as a Gainesville to Hillsboro line. While cloud cover remains thick across North and East Texas, very rich boundary layer dewpoints approaching 70 F along with steepening mid-level lapse rates will produce very large instability. Forecast soundings just ahead of the dryline indicate SBCAPE approaching 5,000 J/kg. Additionally, a strengthening low- level jet will lead to increasingly large and curved hodographs, allowing effective SRH to increase to more than 150 m2/s2. This parameter space, combined with wind shear vectors oriented perpendicular to the surging dryline will favor supercell thunderstorms. Initially, the primary threat will be large hail, with some instances of hail larger than two inches in diameter likely. As we head later into the evening, a strengthening nocturnal low-level jet will further enhance low-level shear, leading to a more substantial tornado threat. The ultimate threat area for tornadoes will depend on how far east the dryline is by the time this nocturnal low-level jet begins to develop. Right now, it is believed the dryline will likely be roughly along a line from Bonham to Dallas to Waco. This would likely place the greatest tornado threat from the eastern suburbs of the Metroplex and into East Texas. Note however that there is obviously a margin of error here, and recent runs of the HRRR have slowed the dryline. /Late Evening through Thursday/ Thunderstorms should finally exit our CWA by 10 pm this evening. The cold front should overtake the dryline. As this cold front passes, winds will veer out of the northwest, ushering in drier air. Thursday looks to be a rather nice day with highs forecast to climb into the lower 80s under mostly sunny skies. Humidity should also be substantially lower with dewpoints only in the 40s to lower 50s. Godwin && .LONG TERM... /Issued 308 AM CDT Wed Apr 22 2020/ /Thursday and Beyond/ Seasonably warm and dry conditions will greet North and Central Texas at the start of the period as today's system heads for the Ohio Valley. With the post-frontal surface ridge moving across Central Texas, winds will shift to the west, allowing high temperatures to surpass 80 degrees in most locations. Longwave troughing across the central and eastern CONUS will develop during the day Thursday, with a shortwave trough rounding its base and swinging through the Southern Plains on Friday. Despite the decent lift provided by the shortwave, a moisture-starved atmosphere will make precipitation difficult to come by. An exception will be the northeast zones where scattered showers and a few isolated storms will be possible, and will keep the chance to slight chance POPs for Friday. Any measurable rain will likely be confined to areas northeast of the DFW Metroplex. The more notable result will be a cold front which will sweep quickly south through all of the forecast area by sunset Friday, bringing a 5 to 10 degree temperature drop across the board. A 15 to 25 MPH northwest wind will mark the frontal passage, making for a breezy Friday afternoon. Conditions should be pleasant over the weekend with lows in the 50s and highs in the 70s. A northwest flow regime will then set up across the region for the first half of next week due to troughing in the east and ridging in the west. A passing shortwave will provide a chance of rain on Tuesday generally east of the Interstate 35 corridor. At this time, severe weather appears unlikely with the Tuesday system and thunder may even be hard to come by due to a lack of moisture and instability. The northwest flow pattern will likely continue through the end of next week, which can be a bit unpredictable for this time of year. It is a bit too early for MCS concerns to start, so the current thinking is slightly above normal temps with occasional brief chances of showers and storms can be expected as we move beyond the extended portion of the forecast. 30 && .AVIATION... /NEW/ /18Z TAFs/ Concerns -- TSRA likely near/at Metroplex TAF sites this afternoon and evening. Crosswind potential during the evening hours. Metroplex... IFR CIGs have struggled to lift, but should improve to MVFR shortly. TSRA are likely to develop within or just west of the D10 TRACON area in a few hours. While it is difficult to time the exact ETA of convection at individual terminals, confidence is high enough to prevail VCTS at all sites roughly 20Z-00Z, along with TEMPO TSRA. TSRA will have tops FL350-450 as they develop and continue eastward overnight. Expect significant impacts to the Cedar Creek and Bonham arrival gates after 21Z, continuing til at least 03Z. Later this evening, winds will veer out of the west at around 15 KT, which will produce substantial crosswinds on any north-south runways. These crosswinds should be short-lived however, as a FROPA is expected around 04Z, allowing winds to become NW at 10-15 KT. Waco... Convective coverage in Central TX this afternoon/evening is a little less certain. For this reason, opted to carry VCTS, but did not mention any TEMPO TSRA with this issuance. Amendments may be necessary if convective coverage turns out to be more widespread than expected. Expect N flow following FROPA around 06Z. Godwin && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 83 61 83 63 83 / 80 50 0 0 10 Waco 85 59 82 61 87 / 90 50 0 0 5 Paris 76 58 78 58 76 / 90 90 0 5 30 Denton 83 57 83 62 81 / 70 40 0 5 10 McKinney 81 58 82 61 80 / 80 70 0 0 20 Dallas 83 62 84 63 83 / 80 60 0 0 10 Terrell 81 60 81 59 82 / 90 80 0 0 10 Corsicana 81 60 82 61 84 / 90 90 0 0 10 Temple 85 59 84 61 87 / 90 60 0 0 0 Mineral Wells 87 56 83 61 81 / 40 5 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 37/05
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 100 PM CDT Wed Apr 22 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 100 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are likely near and east of Interstate 35 this afternoon and evening. Tornadoes, large hail, and damaging winds will be possible. A few tornadoes could be strong, particularly east of the Dallas/Fort Worth Metropolitan Area. Additional severe thunderstorms are possible this afternoon across Central Texas. Large hail will be the primary threat, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are possible Friday and Friday night across the eastern counties. Though severe appears unlikely, a few storms with small hail and frequent lightning are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely near and east of Interstate 35 this afternoon and evening.
In the hours before
Special weather statement, Apr 22, 8:50 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
850 AM CDT Wed Apr 22 2020
TXZ091-092-221430-
Cooke TX-Montague TX-
850 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE AND NORTHWESTERN
COOKE COUNTIES UNTIL 930 AM CDT...
At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bellevue, while another storm was near Ringgold. Both
storms are moving northeast at 50 mph.
Dime to penny size hail will be possible with these storms.
Locations impacted include...
Nocona and Stoneburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
3392 9751 3391 9746 3382 9745 3382 9737
3388 9733 3386 9733 3386 9732 3375 9729
3362 9798 3387 9798 3388 9794 3385 9787
3386 9783 3390 9778 3392 9778 3399 9769
TIME...MOT...LOC 1349Z 239DEG 45KT 3374 9802
05Local storm report, Apr 22, 9:46 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
946 AM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM HAIL 10 N NOCONA 33.93N 97.70W
04/22/2020 E1.00 INCH MONTAGUE TX PUBLIC
QUARTER HAIL NEAR ROWLAND.
&&Special weather statement, Apr 22, 10:26 AM CDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Fort Worth TX 1026 AM CDT Wed Apr 22 2020 TXZ158-160-174-175-221600- Robertson TX-Falls TX-Milam TX-Bell TX- 1026 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTSON...NORTHERN MILAM...SOUTHEASTERN BELL AND SOUTHERN FALLS COUNTIES UNTIL 1100 AM CDT... At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over Rogers, or 14 miles northwest of Cameron, moving east at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cameron, Hearne, Little River-Academy, Rosebud, Rogers, Calvert, Holland, Bremond and Buckholts. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3099 9738 3131 9666 3089 9647 3080 9741 TIME...MOT...LOC 1526Z 249DEG 45KT 3094 9720 Bonnette
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:09 AM CDT | Special Weather Statement | FWD | Lamar | 36 min |
| Apr 22, 8:39 AM CDT | River Flood Warning | FWD | Hunt | 13 hr |
| Apr 22, 8:50 AM CDT | Special Weather Statement | FWD | Montague | 40 min |
| Apr 22, 10:26 AM CDT | Special Weather Statement | FWD | Falls | 34 min |
| Apr 22, 10:32 AM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls, Milam, Robertson | 58 min |
| Apr 22, 11:47 AM CDT | Severe Thunderstorm Warning | FWD | Anderson, Freestone | 26 min |
| Apr 22, 1:23 PM CDT | Areal Flood Advisory | FWD | Freestone, Leon, Limestone, Robertson | 3 hr |
| Apr 22, 2:14 PM CDT | Tornado Warning | FWD | Anderson, Leon | 46 min |
| Apr 22, 2:59 PM CDT | Areal Flood Advisory | FWD | Anderson | 91 min |
| Apr 22, 3:43 PM CDT | Severe Thunderstorm Warning | FWD | Leon | 34 min |
| Apr 22, 4:20 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 55 min |
| Apr 22, 4:37 PM CDT | Areal Flood Advisory | FWD | Anderson | 38 min |
| Apr 22, 5:05 PM CDT | Tornado Warning | FWD | Grayson | 22 min |
| Apr 22, 5:56 PM CDT | Tornado Warning | FWD | Fannin, Lamar | 49 min |
| Apr 22, 6:39 PM CDT | Severe Thunderstorm Warning | FWD | Lamar | 66 min |
| Apr 22, 6:42 PM CDT | Tornado Warning | FWD | Lamar | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.